ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Acute myocardial infarction therapy: there's simply no room for error


From the September 20, 2000 issue

PROBLEM: When using fibrinolytics and related drug therapy to treat patients with acute myocardial infarction (AMI), any deviation in the dose, timing, or use of specific agents could adversely affect the patient's outcome. Yet, complex regimens and variations in the way the drugs are dosed and administered increase the chance of serious errors, especially when multiple products are on the formulary and protocols are absent or poorly designed. Several errors have been reported recently which demonstrate these problems. One situation involved a 62-year-old patient who died after receiving duplicate therapy. The patient, who was admitted to the emergency department (ED) with unstable angina and chest pain, was initially treated with aspirin, PLAVIX (clopidogrel) and FRAGMIN (dalteparin). An hour after his chest pain resolved, he developed EKG changes consistent with an AMI. A thrombolytic protocol was initiated and the patient received the first bolus dose of IV RETAVASE (reteplase). The protocol also directed staff to begin a heparin infusion. The nurse began the infusion without realizing that Fragmin had been given to the patient previously. About 30 minutes later, before the second bolus dose of reteplase was administered, the patient began to hemorrhage and died despite aggressive treatment for bleeding.

The potential for overdoses with TNKase (tenecteplase) was also reported. This is the first fibrinolytic that can be administered as an IV bolus over five seconds in a single dose. Other fibrinolytics are split into several doses. For example, reteplase is split into separate injections given about 30 minutes apart. If the dosing schedule for TNKase is confused with that for reteplase, a patient may receive a second TNKase dose 30 minutes later, or the dose may be split in half and delivered as two doses, 30 minutes apart. Another error involved confusion between tissue plasminogen activators when referring to a specific drug using the term "t-PA." When a physician ordered TNKase, a genetically engineered mutant form of tissue-plasminogen activator (t-PA), a nurse who was unfamiliar with the drug asked for clarification. The physician inadvertently misled the nurse by answering in the affirmative when asked specifically if the drug ordered was a "t-PA." The nurse erroneously administered alteplase, which is commonly referred to as "t-PA."

SAFE PRACTICE RECOMMENDATION: Errors with fibrinolytics and related drug therapy can be reduced by applying some basic safety principles: standardize, simplify, improve access to information, and restrict access to "high alert" drugs.

Standardize and simplify: Limit fibrinolytic agents on the formulary. When selecting these agents, proactively analyze what might go wrong during their use, determine the consequences of an error, and build safety nets (e.g., independent double checks, dosing tables to avoid miscalculations) if patient injury is likely. Require streamlined protocols and standardized order forms to promote proper use. Refer to fibrinolytic drugs, especially tissue plasminogen activators, by their full generic names (e.g., alteplase, reteplase, tenecteplase), not "t-PA," on preprinted and handwritten orders and drug protocols. For weight-based therapy, add prompts on standard order forms to communicate the patient's weight. Minimize the complexity of the treatment regimen and be sure to consider all the associated drugs that may be used to treat the patient (e.g., heparin, low molecular weight heparin, oral and IV beta-blockers, aspirin, IV nitroglycerin) and the tight time constraints for administration. Make sure the protocols require practitioners to assess all recent drug therapy and clearly note that a heparin infusion should not be started if a low molecular weight heparin has just been administered.

Improve access to information and restrict access to drugs: Routinely provide education to physicians, pharmacists, and nurses when adding new drugs to the formulary. Assign responsibility for staff education to the person who researched and presented the new drug to the Pharmacy and Therapeutics Committee for approval. In this way, one of the practitioners most knowledgeable about the drug can decide the level of education necessary for each discipline and ensure that it is carried out. While education is important, it has lower leverage for preventing errors, especially with the current shortage of pharmacists and nurses, which often results in a patchwork of new, temporary, and floating staff. As such, restricted access to drugs provides higher leverage to prevent errors. If pharmacy can provide service on a 24-hour basis in timely fashion, have them dispense fibrinolytics, especially if mixing is necessary. Another way to restrict access is to limit the number of doses available in stock. For example, in the ED, stocking just one "clot buster kit" containing a single dose (with immediate access to back-up supplies), could also prevent accidental overdoses. Finally, periodically review drug therapy given to AMI patients to assess outcomes, identify weaknesses and implement needed changes.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP